Alert archive / Indiana / Flash Flood Warnings in 2002

Flash Flood Warning 26, NWS Wilmington, OH

May 12, 2002Ohio County, Indiana; Boone County, Kentucky; Hamilton County, Ohio

NWS Wilmington, OH issued this flash flood warning at May 12, 2002, 9:52 PM EDT for Ohio County, Indiana; Boone County, Kentucky; Hamilton County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2002, 9:52 PM EDT (01:52 UTC)
Expired
May 13, 2002, 12:45 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Ohio County, IN, Boone County, KY, Hamilton County, OH

The radar

The Cincinnati radar (KILN), 90 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 130152
FFWILN
INC115-KYC015-OHC061-130445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
946 PM EDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOONE COUNTY IN NORTHERN KENTUCKY...
  OHIO COUNTY IN SOUTHEAST INDIANA...
  HAMILTON COUNTY IN SOUTHWEST OHIO...

* UNTIL 1245 AM EDT(1145 PM EST)...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER HAMILTON...
  NORTHERN BOONE AND OHIO COUNTIES. UP TO 1.2 INCHES OF RAIN HAD 
  FALLEN SINCE 845 PM WITH AN ADDITIONAL 1 TO 2 INCHES INCHES 
  EXPECTED THROUGH 1215 AM EDT(1115 PM EST).

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  RISING SUN...
  FLORENCE...
  ADDYSTON...
  CHEVIOT...
  CINCINNATI...
  CLEVES...
  DEER PARK...
  FINNEYTOWN...
  MOUNT HEALTHY...
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$
AR
1 follow-up statement
000 
WGUS71 KILN 130454
FFSILN
INC115-KYC015-OHC061-130555-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1255 AM EDT MON MAY 13 2002

...THE FLASH FLOOD WARNINGS FOR OHIO...BOONE AND HAMILTON COUNTIES HAVE
EXPIRED...

NATIONAL WEATHER SERVICE RADAR INDICATED THE HEAVIEST RAINFALL HAD 
MOVED EAST OF THE WARNED AREA...THEREFORE THE FLOOD THREAT HAS 
DIMINISHED.  AS A RESULT...THE FLASH FLOOD WARNINGS HAVE BEEN 
ALLOWED TO EXPIRE.

RADAR ESTIMATES THAT ONE TO TWO INCHES OF RAIN HAD FALLEN TONIGHT 
ACROSS WESTERN HAMILTON AND NORTHERN BOONE COUNTIES.  SHOWERS AND 
THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER OF THE NIGHT AND MINOR 
FLOODING MAY CONTINUE...HOWEVER THE THREAT FOR SERIOUS FLOODING HAS 
ENDED.

NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROAD OR AROUND HIGH WATER
SIGNS. MORE THAN HALF OF FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT
ONLY TAKES BETWEEN ONE AND TWO FEET OF WATER TO FLOAT A CAR OR TRUCK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. HEAVY RAIN OBSCURES VISION AND MAKES IT
DIFFICULT TO SEE WATER ON THE ROAD. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

RYAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 12, 9:28 PM EDT, 24 minutes earlier.

Area forecast discussion, May 12, 9:28 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
928 PM EDT SUN MAY 12 2002

LTST SFC MAP SHWS LO PRES OVR EXTREME SE LWR MI BTWN DTW
AND TOL. TRAILING COLD FRONT FM NR FWA TO JUST W OF IND THRU
SRN IL AND INTO ERN TX. S/WV TROF OVR CNTRL PLNS TO TRACK E
INTO THE MID MS VLY TNGT AND INTO THE OH VLY MON. CDFNT TO
DROP S THRU FA OVRNGT AND STALL OUT S OF OH VLY PARALLEL TO
MID/UPR LVL FLO UNTIL UPR S/WV PASSES.

BEST INSTBY ARND 1500 J/KG IN LWR OH FEEDING STMS OVR SRN IL/SRN IN.
THESE STORMS MOVG INTO SE IN AND SW OH. THESE STORMS WL WEAKEN AS
THEY MOVE INTO MORE STABLE AMS WITH CAPES 500-1000J/KG WITH FLOODING
BEING THE MAIN WX THREAT. RADAR SHWG HOURLY RATES UP TO 2 INCHES
OVR SE IN. THIS VRY HEAVY RAINFALL WL TRACK ACRS SRN FA TNGT. WL
CONT FLOOD WATCH ACRS THE S TONIGHT INTO MON.

CURR FCST LOOKS GOOD. WL ONLY MAKE MINOR WORDING ADJUSTMENTS
FOR WINDS AND TEMPS TNGT.

.ILN...

IN...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES INZ073>075...
INZ080.

KY...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES KYZ089>100.

OH...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES OHZ070>074...
OHZ077>082...OHZ088.

RANDALL

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:48 PM EDTFlash Flood WarningILNDearborn, Ripley117 min
May 12, 8:51 PM EDTFlash Flood WarningILNDearborn, Ripley3 hr

Nearby

Flash Flood Warnings in Indiana, 2002Flash Flood Warnings in Kentucky, 2002Flash Flood Warnings in Ohio, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.